Tennessee, 2019

Strong Wind in Tennessee, April 26, 2019

April 26, 2019 · NWS MRX · 1 event in 1 county or zone

A strong low pressure system moved across the Ohio Valley while dragging a sharp cold frontal boundary through East Tennessee. The strong low pressure system produced high winds throughout the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system moved across the Ohio Valley while dragging a sharp cold frontal boundary through East Tennessee. The strong low pressure system produced high winds throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 26, 9:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 26, 9:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1032 AM EDT Fri Apr 26 2019

.DISCUSSION...

Frontal boundary moving through the CWA will bring in cooler
temperatures. Adjusted the max temp for today due to increasing
CAA and ongoing cloud cover. Clouds will be clearing out from a
southwest to northeast progression, so temperatures around Bristol
and southwestern Virginia will be lower than around Chattanooga
due to lingering cloud cover. Winds today will be breezy in the
valley while reaching advisory criteria for the higher elevations
for the east Tennessee mountains. Most of the rain looks to be
finished with some lingering showers for the eastern mountains and
foothills due to orographic lifting.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  47  76  56 /  40  10   0  20
Knoxville McGhee Tyson Airport, TN  67  43  73  54 /  60  10   0  20
Oak Ridge, TN                       68  44  74  55 /  50  10   0  20
Tri Cities Airport, TN              62  41  70  48 /  90  10   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 8 PM EDT this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&

PW
Hazardous weather outlook, Apr 26, 3:26 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
426 AM EDT Fri Apr 26 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270830-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
426 AM EDT Fri Apr 26 2019 /326 AM CDT Fri Apr 26 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A low pressure system will move through the area today.
Accompanying the system will be strong and gusty winds. Advisory
level winds area expected for the eastern Tennessee mountains.
Sustained winds for the mountains are expected to reach 15-25 mph
with gusts to around 50 mph. The rest of the area will see winds
increase to 10 to 25 mph with gusts of 30 to 35 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Hamblen

When
April 26, 11:00 AM EST
Where
Hamblen forecast zone
Measured
35 kt (40 mph) estimated sustained
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

A gust of wind associated with a rain shower (no lightning was observed) of around 30-40 mph, caused a large limb to break free from a dead tree. Winds across the area were gusting in the 30-40 mph range all day long; just below advisory criteria. The limb struck and killed an 85 year old woman who was outside at the time.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812572.